Texas, 2006

Drought in Texas, January 1 to 31, 2006

January 1 to 31, 2006 · NWS LUB · 24 events in 24 counties and zones

Drought conditions intensified over the South Plains of west Texas and the extreme southern Texas Panhandle during the month of January. An abnormally long dry period commenced over the region in late October 2005.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions intensified over the South Plains of west Texas and the extreme southern Texas Panhandle during the month of January. An abnormally long dry period commenced over the region in late October 2005. This followed widespread copious rains that set local climate records during the winter of 2004 and 2005. The onset of exceptionally dry conditions was accompanied by unseasonably warm temperatures. The average temperature during January at Lubbock was 47.3 degrees, 9.2 degrees warmer than the thirty year average (1971 to 2000) January temperature of 38.1 degrees. The warmth accounted for a combined six daily record high temperatures at Childress and Lubbock. With the last measurable rainfall at Lubbock International Airport occurring on October 27, 2005, the thirty-one dry days of January contributed to what would become a record setting stretch of consecutive days without measurable precipitation for the city.The U.S. Drought Monitor officially indicated D2 (severe) drought conditions over an expanding area that encompassed the extreme southeastern Texas Panhandle and the northeastern portions of the South Plains by January 24th. The intense short-term drought conditions that persisted over the area since late autumn resulted in the curing of abundant rangeland vegetation that grew following the previous year's record rains. With extremely dry fuel moisture levels, record warm temperatures, and persistently breezy southwest to westerly winds that advected very dry low level air (observed dewpoints as low as -20 degrees F) into the area, the threat for wildfires was very high over all of west Texas.Most crops across the region had been harvested by the time the drought commenced, and the dry weather actually helped farmers extract cotton from the fields during the late fall. The drought, however, is expected to have long-term adverse effects as fields are prepared and planting begins during the upcoming growing season. Thus agricultural losses resulting from the drought will likely be realized at future dates according to local extension agents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 31, 2:40 PM CST, 9 hours 20 minutes earlier.

Area forecast discussion, Dec 31, 2:40 PM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
240 PM CST SAT DEC 31 2005

.SHORT TERM...
NEAR ZONAL FLOW ALOFT TO CONTINUE THROUGH SUNDAY AS A SHORTWAVE
TROUGH CURRENTLY OVER CALIFORNIA/WESTERN NEVADA MOVES EASTWARD.
THIS TROUGH TO DEEPEN AS IT MOVES TOWARD THE SOUTHERN PLAINS BY
SUNDAY AFTERNOON. AS TROUGH APPROACHES THE PLAINS A SURFACE LOW
WILL FORM AND DEEPEN AS IT MOVES ACROSS KANSAS. PRESSURE GRADIENT
TO TIGHTEN WITH WINDS INCREASING ACROSS THE REGION. ALTHOUGH
LATEST...12Z MODEL RUNS...SHOW SLIGHTLY LESS WIND THEN PREVIOUS
RUN...HAVE DECIDED TO NOT MAKE ANY CHANGES TO PREVIOUS HIGH WIND
WATCH AND ADVISORY AND THUS KEEP DOWN THE YO YO EFFECT. ALSO OF
CONCERN IS THE FIRE WEATHER WATCH. LATEST MODELS SHOW INCREASING
DEW POINTS ACROSS THE REGION. WATER VAPOR SHOWS PACIFIC MID AND
HIGH LEVEL MOISTURE STREAMING EASTWARD AND THERE COULD BE SOME
MIXING...HOWEVER IT SEEMS THAT MODELS HAVE IN THE RECENT PAST
OVERDONE THE INCREASE AND WILL THUS KEEP DEW POINTS LOWER THEN
GUIDANCE. WILL HOWEVER CONTINUE FIRE WEATHER WATCH AND NOT ISSUE
A RED FLAG WARNING ATTM.

.LONG TERM...
SURFACE WINDS WILL LIGHTEN SOME ON MON IN THE WAKE OF EXITING
SYSTEM AS HIGH PRESSURE QUICKLY BUILDS OVER THE AREA. BREEZING
CONDITIONS THOUGH LOOK TO RETURN TUE WITH LEE TROUGH DEVELOPING
AHEAD OF NEXT SHRTWV ADVANCING ACROSS ROCKIES. FIRE WEATHER
CONCERNS WILL BE LESSENED SOME AS RELATIVELY HIGHER MOISTURE
RETURNS BRIEFLY ON MORE SOUTHERLY WINDS. MODELS LIKELY STILL
OVERDOING DEWPOINTS SO LEFT RH VALUES NEAR MARGINAL THRESHOLD OF
15 PERCENT. WILL ALSO SEE FAIR AMOUNT OF HIGH CLOUDS AHEAD OF NEXT
SYSTEM WHICH MAY LIMIT MIXING SOME. TEMPS THOUGH SHOULD STILL
CLIMB WELL INTO THE 70S WITH H8 THERMAL RIDGE PROGGED OVER THE
AREA AND GOOD DOWNSLOPE COMPONENT.

EXPECT PACIFIC FRONT TO PASS THROUGH AREA SHORTLY AFTER MIDNIGHT
WED FOLLOWED BY A BRIEF GUSTY PERIOD. VERY DRY AIR BEHIND FRONT
WILL ALLOW TEMPS TO FALL BELOW GUIDANCE VALUES WED NIGHT AFTER
HIGHS MANAGE TO CLIMB INTO THE 60S DURING THE DAY. ANOTHER SOMEWHAT
STRONGER PACIFIC FRONT EXPECTED LATE THU WILL HELP KEEP TEMPS A
BIT CLOSER TO NORMAL FOR THE END OF THE WORK WEEK. SERIES OF DRY
FRONTAL PASSAGES APPEAR TO CONTINUE INTO EARLY NEXT WEEK WITH
PERIODS OF BREEZY/WINDY CONDITIONS AND ENHANCED FIRE THREAT
CONTINUING.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER PATTERN EXPECTED ON SUNDAY AS WINDY TO VERY
WINDY CONDITIONS PROGGED TO IMPACT THE AREA. 20FT WINDS WILL EASILY
EXCEED THE 3HR 20MPH SUSTAINED LIMIT FOR RED FLAG...HOWEVER MODELS
CONTINUE TO INTRODUCE UNCERTAINTIES WITH REGARD TO MOISTURE.
GUIDANCE SOLUTIONS HAVE CONSISTENTLY INDICATED 20 TO 30 DEGREE F
DEWPOINTS DURING THE DAY...AND WITH PACIFIC MID AND HIGH LEVEL
MOISTURE MOVING ACROSS THE REGION TONIGHT AND EARLY SUNDAY SOME
MIXING OF THIS MOISTURE DOWNWARD WILL BE POSSIBLE. HOWEVER GIVEN
DEEPLY VEERED/STRONG FLOW AND INCREASED SUBSIDENCE BEHIND THE
PASSING TROUGH DO NOT BELIEVE IT WILL BE AS MUCH AS INDICATED BY
THE MODELS.

WILL THUS CONTINUE THE FIRE WEATHER WATCH ACROSS THE AREA AS THE
INCONSISTENCIES WITH RELATIVE HUMIDITY SOLUTIONS PRECLUDE AN UPGRADE
TO RED FLAG ATTM. USERS SHOULD BE AWARE THAT THIS EVENT HAS
POTENTIAL TO PRODUCE FAVORABLE CONDITIONS FOR EXPLOSIVE FIRE GROWTH
/INCLUDING HIGH HAINES INDICIES/ OVER A LARGE AREA OF TEXAS AND
OKLAHOMA WHERE NUMEROUS WILD FIRES HAVE OCCURRED IN RECENT DAYS.
GIVEN HIGH OUTDOOR INTEREST/S THROUGH THE HOLIDAY WEEKEND...STATE
OFFICIALS ARE URGING EXTREME CAUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        40  69  32  66 /   0   0   0   0
TULIA         40  70  29  66 /   0   0   0   0
PLAINVIEW     42  72  34  66 /   0   0   0   0
LEVELLAND     43  73  37  70 /   0   0   0   0
LUBBOCK       43  74  35  67 /   0   0   0   0
BROWNFIELD    44  74  39  70 /   0   0   0   0
CHILDRESS     45  76  37  69 /   0   0   0   0
SPUR          45  75  37  70 /   0   0   0   0
ASPERMONT     50  77  44  71 /   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM SUNDAY TO 6 PM SUNDAY FOR THE FOLLOWING
ZONES: CHILDRESS...COTTLE...DICKENS...GARZA...KENT...KING...
LYNN...STONEWALL...TERRY...AND YOAKUM.

FIRE WEATHER WATCH FROM 10 AM SUNDAY TO 6 PM SUNDAY FOR THE
FOLLOWING ZONES: BAILEY...BRISCOE...CASTRO...CHILDRESS...
COCHRAN...COTTLE...CROSBY...DICKENS...FLOYD...GARZA...HALE...
HALL...HOCKLEY...KENT...KING...LAMB...LUBBOCK...LYNN...MOTLEY...
PARMER...STONEWALL...SWISHER...TERRY...AND YOAKUM.

HIGH WIND WATCH FROM 9 AM SUNDAY TO 6 PM SUNDAY FOR THE
FOLLOWING ZONES: BAILEY...BRISCOE...CASTRO...COCHRAN...CROSBY...
FLOYD...HALE...HALL...HOCKLEY...LAMB...LUBBOCK...MOTLEY...
PARMER...AND SWISHER.

&&

24/08
Hazardous weather outlook, Dec 31, 4:59 AM CST, 19 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
459 AM CST SAT DEC 31 2005

TXZ021>044-011100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
459 AM CST SAT DEC 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WESTERLY TO NORTHWESTERLY WINDS WILL AFFECT MOST OF THE
OUTLOOK AREA ON SUNDAY. SUSTAINED WIND SPEEDS WILL REACH 30 TO 40
MPH WITH A FEW GUSTS APPROACHING 60 POSSIBLE. WINDS MAY BECOME
LOCALLY VERY STRONG AT A FEW LOCATIONS ON THE CAPROCK AND NORTH OF
LUBBOCK.

GIVEN VERY DRY CONDITIONS...THE STRONG WINDS ON SUNDAY WILL BE
ACCOMPANIED BY A HIGH THREAT FOR WILD FIRES.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE REMAINDER
OF THE PERIOD.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Lubbock

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Bailey

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
King forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lynn

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486228, 5486229, 5486230, 5486231, 5486232, 5486233, 5486234, 5486235, 5486236, 5486237, 5486238, 5486239, 5486240, 5486241, 5486242, 5486243, 5486244, 5486245, 5486246, 5486247, 5486248, 5486249, 5486250, 5486251.